Photodistributed Erythema Multiforme: Palitaxel-related Photosensitive Conditions in Patients With Cancer
January 2009 | Volume 8 | Issue 1 | Case Reports | 61 | Copyright © January 2009
Philip R. Cohen MD
AbstractPaclitaxel (TaxolÂ®) is an intravenously administered antineoplastic agent derived from the yew tree, Taxus brevifolia, whose mecha- nism of action involves inhibition of mitosis. Some of the mucocutaneous reactions to the drug that have been observed include alopecia, mucositis, hypersensitivity reactions (with erythema and urticaria), nail changes, changes occurring at intravenous sites, and radiation recall dermatitis. Less commonly, acral erythema, erythema multiforme, pustular dermatitis, and scleroderma-like changes have been described. A female patient who was receiving adjuvant weekly paclitaxel for the treatment of intraductal breast carcinoma developed photodistributed erythema multiforme and onycholysis after sun exposure to the affected areas. Including this woman, paclitaxel-associated photosensitve conditions have only been reported in 9 female oncology patients: onycholysis (5), erythema multiforme and onycholysis (2), photo-recall phenomenon (1), and subacute cutaneous lupus erythematosus (1). The patients were either receiving treatment for breast carcinoma (8) or lung cancer (1). The skin lesions developed on sun-exposed areas, usually after the patient had received several weekly doses of paclitaxel, and resolved following discontinuation of the drug. Several of the patients were subsequently able to receive additional cycles of paclitaxel without recurrence of their drug-associated photosensitive conditions by concurrently using photoprotection to prevent additional sun exposure to the previously affected sites during treatment.